Nebraska, 2022

Hail and Damaging Wind in Nebraska, May 29, 2022

May 29, 2022 · NWS GID · 5 events in 3 counties and zones

Line of strong to severe thunderstorms brings isolated large hail and damaging winds to portions of south central Nebraska during the late evening of May 29th. Overall, the primary severe weather focus on this date was focused further north, across north central and northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Line of strong to severe thunderstorms brings isolated large hail and damaging winds to portions of south central Nebraska during the late evening of May 29th. Overall, the primary severe weather focus on this date was focused further north, across north central and northeast Nebraska. However, a southwest to northeast oriented line of thunderstorms developed from Dawson County northeast to Valley and Greeley Counties between 11PM and midnight CDT and became marginally severe. Large hail nickel to quarter size was the primary threat, but isolated wind damage to a few power lines and poles in Valley County was also noted. After midnight, the line began to shift northeast and affect mainly areas of Valley, Sherman, and Greeley Counties. Severe thunderstorm warnings, and even a couple of tornado warnings prompted by low to mid level rotation on radar, continued until 1:30AM CDT on the 30th, but no additional severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 5:44 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, May 29, 5:44 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
644 PM CDT Sun May 29 2022

...Aviation Update...

.DISCUSSION...(This evening through Sunday)
Issued at 309 PM CDT Sun May 29 2022

Lots of cloud cover streamed across the local area today...so far
helping to hold temperatures down a few degrees from their
potential. At the same time...a trough of low pressure extended
northeast into south central Nebraska..with a weak frontal
boundary just northwest of the tri-cities. This trough of low
pressure has helped to keep winds fairly light across the local
area today. Ahead of this front...dewpoints have remained in the
lower to mid 60s...while to the west...clear skies have allowed
instability to build despite the modestly lower dewpoints there.

For the rest of this afternoon and evening...continue to expect
the potential for thunderstorms to develop...and with good deep
level shear and plenty of instability...severe weather remains a
good possibility. While there remains some uncertainty in where
storms initially develop in model data...think the focus should
start just to our northwest over the next couple of hours where
clear skies have helped maximize instability and where the better
deep layer shear exists. That said...some models do have isolated
development further east and closer to the frontal boundary where
cloud cover remains at this time...and therefore cannot rule out
development across just about all of our Nebraska counties this
afternoon through evening...although continue to think western and
northern areas will be at the greatest risk. Given the favorable
shear, isolated supercells are possible...with large hail,
damaging wind gusts and a few tornadoes all possible...and indeed
the convection being simulated in many of the CAMS looks
supercellular in nature.

Late this evening and overnight...expect a strong low level jet to
develop across the area and for the focus of the convection to
shift north and away from the local area as a deepening upper
level low to our west swings north and across Nebraska on Monday.
As this low lifts north over the state...expect a cold front to
slip east across the local area and be the focus for thunderstorm
development Monday afternoon/evening. Again, with ample shear and
instability...severe storms are again possible...this time
focused mainly across the southeastern quadrant of the local area.

Behind the initial cold front Monday...a stronger push of cold air
is anticipated for Tuesday which should bump down temperatures
to near normal along with a continued chance for showers and
thunderstorms overtaking the region Tuesday night into Wednesday
as another upper level low...in the trough to our west...makes
its way across the local area. This will likely make for a cloudy,
cool and unsettled day Wednesday...and while a few thunderstorms
look possible...severe weather is not anticipated at this time.

Thereafter...dry conditions are anticipated for Thursday as brief
ridging aloft is anticipated...before the flow aloft becomes a bit
more messy with more zonal flow with some embedded disturbances
justifying the possibility of showers and a few thunderstorms
returning for the end of the work week and into next
weekend...with seasonable temperatures prevailing.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 630 PM CDT Sun May 29 2022

Cloud cover seems to be clearing out some from the west going into
the evening, but with the low pressure area expected to stick
around the area this evening, winds have been tricky as have the
potential for thunderstorms. While thunderstorms are still
expected to develop and some of them will probably be severe, pretty
solid cloud cover has at least delayed thunderstorm initiation.
However, clouds are eroding faster from the west, so elected to
leave VCTS in the KEAR TAF for the next few hours. Further east,
elected to start the VCTS in the KGRI TAF a little later as cloud
cover should continue to delay initiation or storms moving over
that area a little longer.

Winds at KGRI will be out of the south to southeast with gusts up
to around 20 kts later this evening and into the overnight period.
Winds will switch around to the southwest Monday morning and gusts
will increase to 25 to 30 kts through the end of the TAF period.
AT KEAR, winds will be a bit lighter and more variable early this
evening before switching to southerly and gusting to around 20 kts
during the overnight period. KEAR will also see the switch to
southwest winds as well as the increase in gusts to around 30 kts
Monday morning.

LLWS will be a factor at both TAF sites, out of the south at
around 55kts at approximately 1600 feet AGL late tonight and early
Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Hickford
Hazardous weather outlook, May 29, 9:08 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1008 PM CDT Sun May 29 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
310315-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1008 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms continue to be expected to
develop late tonight, mainly along and north of a line from
Cambridge to York, Nebraska. Some of these storms will likely be
severe with up to 2 inch diameter hail and wind gusts of 70 MPH
or more. The area is under a Tornado Watch until 2 AM. While a
tornado cannot be ruled out, the main threats with these storms
will be large hail and damaging winds. The main timeframe for
severe weather is before 2 AM Monday morning...with the focus then
shifting north of the local area early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Most areas will remain dry during the daytime hours on Monday,
but an isolated thunderstorm or two...primarily northwest of the
tri-cities...cannot be ruled out. During the evening hours, the
main threat for thunderstorms will shift southeast...and
generally be focused across areas near and southeast of a line
from Natoma, Kansas to York, Nebraska after 7pm. A few of these
thunderstorms could be severe, with hail to the size of quarters
and 60 mph wind gusts both possible.

There is a low chance for thunderstorms...mainly across north
central Kansas...Tuesday evening and overnight, with a better
chance for more widespread showers and thunderstorms returning to
the local area on Wednesday. Severe weather is unlikely during
this timeframe.

After a dry day on Thursday, chances for thunderstorms return to
at least parts of the local area Friday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 29, 10:14 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
1114 PM CDT Sun May 29 2022

NEZ060-300430-
Dawson NE-
1114 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of northeastern Dawson
County through 1130 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles northeast of Lexington, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dawson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for south central
Nebraska.

&&

LAT...LON 4105 9968 4105 9944 4093 9956 4099 9971
TIME...MOT...LOC 0414Z 207DEG 21KT 4105 9957

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 29, 10:19 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 PM CDT Sun May 29 2022

NEZ039-040-046-300445-
Valley NE-Greeley NE-Sherman NE-
1119 PM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of northwestern Greeley,
Valley and northwestern Sherman Counties through 1145 PM CDT...

At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Fort Hartsuff State Park to
Mason City. Movement was north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for central
Nebraska.

&&

LAT...LON 4174 9860 4172 9859 4114 9921 4174 9921
TIME...MOT...LOC 0419Z 186DEG 31KT 4176 9887 4121 9927

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Mangels

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
May 29, 10:41 PM CST
Where
Valley County, 7 mi SW of Ord
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.528, -99.026

Hail, Dawson

When
May 29, 11:02 PM CST
Where
Dawson County, Lexington
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.780, -99.730

Hail, Valley

When
May 29, 11:20 PM CST
Where
Valley County, 2 mi W of Arcadia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.430, -99.169

Hail, Sherman

When
May 29, 11:33 PM CST
Where
Sherman County, 7.05 mi NW of Sherman Res
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.380, -99.010

Thunderstorm Wind, Valley

When
May 29, 11:39 PM CST
Where
Valley County, 7.62 mi S of Ord
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
41.490, -98.940

Wind gusts estimated to be near 65 MPH resulted in damage to a few power lines and poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026338, 1026339, 1026340, 1026341, 1026342.